MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EZ GLIDE AORTIC CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

EDWARDS LIFESCIENCES LLC EZ GLIDE AORTIC CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number EZF21A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional manufacturer narrative: device evaluation anticipated, but the suspect device has not yet been evaluated.The reported event is pending final evaluation analysis.A supplemental report will be submitted accordingly once the evaluation has been completed.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was reported that blood was dripping from the connector near the cannula body of ezf21a cannula after cardiopulmonary bypass was initiated.The specific volume of blood loss is unknown.The site was fastened with a cable tie gun to stop the leakage and the cannula was kept using.No abnormality was noted before or after the device use.Excessive force was not required to connect the cannula.The surgeon commented it was a significant delay in procedure because it took time to detect where the blood leakage was coming from and after the site was fastened with a cable tie gun, the site required to check constantly without blood leakage.It is unknown how long in total the canula was used and how long the cannula was in use prior to the leakage.There was no impact to the overall outcome of the procedure.The patient status was reported as 'recovered'.The cannula was used for coronary artery bypass graft.Connecting the cannula to the cpb tubing was not difficult.The cannula was stored flat at the hospital.The device will be returned for evaluation.
 
Event or Problem Description
It was reported that blood was dripping from the connector near the cannula body of ezf21a cannula after cardiopulmonary bypass was initiated.The specific volume of blood loss is unknown.The site was fastened with a cable tie gun to stop the leakage and the cannula was kept using.No abnormality was noted before or after the device use.Excessive force was not required to connect the cannula.The surgeon commented it was a significant delay in procedure because it took time to detect where the blood leakage was coming from and after the site was fastened with a cable tie gun, the site required to check constantly without blood leakage.Total cannulation time was 340 minutes.It is unknown how long the cannula was used until the leakage started to be seen.There was no impact to the overall outcome of the procedure.The cannula tip damage which was identified at the product evaluation was not noticed during and/or after procedure.The reason for the damage is unknown.There were no complications occurred due to the tip damage.The two cable ties at the connector to cannula junction was placed after the blood leakage was observed.One seemed not enough.The patient status was reported as 'recovered'.The cannula was used for coronary artery bypass graft.Connecting the cannula to the cpb tubing was not difficult.The cannula was stored flat at the hospital.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
H11 manufacturer narrative/ device evaluation and investigation conclusion: the reported complaint was confirmed.Ifu/ labelling is adequate.No pra is triggered/ required.No scar/ capa is required.There is no evidence to suggest an edwards/supplier manufacturing defect.Per product evaluation, report of cannula leakage was confirmed.Device was returned with visible blood residue at the connector to cannula junction and the barb connector to tubing junction.Three cable ties were observed: two at the cannula end and one at the barb connector.Visual inspection based on the drawing indicated bonding between cannula and connector with solvent.A leak test was performed with cable ties removed and leakage was observed between the connector to cannula junction.As received, cannula tip was also found to be damaged and bent out of shape.No other visual damage, contamination, or other abnormalities were found.Photos provided appeared consistent with lab findings.Reference evaluation was performed per engineering request.Force was applied manually to the returned device from proximal and distal end simultaneously and the connection remained intact.Additional leak test was performed after manual force application and leakage remained between the connector to cannula junction.Per the dhr review and investigation at nordson, no nonconformances were related to the work order, the equipment was up to par with maintenance, retained samples appeared to meet specification, mitigations were in place, and statistical process control measures were taken to ensure proper bonding of the connector to the cannula body.As there was evidence of a bond and dhr review did not find any evidence of manufacturing error, it is unlikely that the cause is from manufacturing.There are also mitigations in place at the supplier that would make it unlikely to not detect a bonding issue that would lead to leaking.Considering the available information, evidence of an edwards/ supplier manufacturing defect was not found.The additional deformity/ damage of the tip was likely due to physical damage after the procedure as no abnormality was noted before or after the device use.The complaint of leakage was confirmed, but unfortunately the root cause could not be determined by device evaluation.As per the ifu there is a potential to damage the bond/device and creating a leak path due to overtightening the connector, use of organic solvents like alcohol, damage by forceps, edge tools etc.During removal of air bubbles, and/ or error during clamping the non-wire reinforced section of the device.However, use related error of the device cannot be confirmed during investigation.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.

Brand Name
EZ GLIDE AORTIC CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
dannette crooms
1 edwards way
irvine, CA 92614
8015656209
MDR Report Key19634835
Report Number2015691-2024-04964
Device Sequence Number15605901
Product Code DWF
UDI-Device Identifier00690103175080
UDI-Public(01)00690103175080(17)261113(11)231114(10)406003
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123370
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEZF21A
Device Lot Number406003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2024
Supplement Date Received by Manufacturer07/12/2024
Initial Report FDA Received Date06/28/2024
Supplement Report FDA Received Date08/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown